Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Grand Rapids, MI

July 20, 2005Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2005, 4:23 PM EDT for Allegan County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 4:23 PM EDT (20:23 UTC)
Expired
Jul 20, 2005, 5:04 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 36 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:48 PM EDTTSTM WND DMGWayland, MIROOF OFF BUILDING IN DOWNTOWN WAYLAND. WIND BLEW INTO BUILDING THROUGH A SERVICE DOOR AND THE ROOF WAS TORN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 202023
SVRGRR
MIC005-202115-
/O.NEW.KGRR.SV.W.0085.050720T2023Z-050720T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 515 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES WEST OF WAYLAND TO 6 MILES SOUTH OF ALLEGAN...AND
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW SALEM...NORTH DORR AND KELLOGG AROUND 430 PM EDT
  WATSON...HOPKINSBURG AND HILLIARDS AROUND 435 PM EDT
  MOLINE...WAYLAND AND SHELBYVILLE AROUND 440 PM EDT
  GREEN LAKE AROUND 450 PM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4276 8598 4243 8595 4243 8556 4277 8556

$$

MEADE
2 follow-up statements
000 
WWUS53 KGRR 202041
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 PM EDT WED JUL 20 2005

MIC005-202115-
/O.CON.KGRR.SV.W.0085.000000T0000Z-050720T2115Z/
ALLEGAN MI-
437 PM EDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ALLEGAN COUNTY
UNTIL 515 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HILLIARDS TO OTSEGO...AND MOVING EAST AT 35 MPH. WINDS FROM 
THIS LINE OF STORMS PRODUCED TREE DAMAGE WEST OF THE CITY OF 
ALLEGAN. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  CORNING...GREEN LAKE...NEELEY AND HOOPER BY 445 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST MICHIGAN.

LAT...LON 4276 8598 4243 8595 4243 8556 4277 8556

$$

RG
000 
WWUS53 KGRR 202104
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EDT WED JUL 20 2005

MIC005-202114-
/O.CAN.KGRR.SV.W.0085.000000T0000Z-050720T2115Z/
ALLEGAN MI-
504 PM EDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGAN COUNTY HAS BEEN
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR PORTIONS OF SOUTHWEST MICHIGAN.

LAT...LON 4276 8598 4243 8595 4243 8556 4277 8556

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:50 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 20, 3:50 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED JUL 20 2005

.SHORT TERM...
PRIMARY FORECAST CHALLENGES IN THE NEAR TERM ARE FOR THE EVOLUTION
OF THE CONVECTION TONIGHT AND INTO THURSDAY...AND CHANCE FOR MORE
CONVECTION FRIDAY OR FRIDAY NIGHT. FOR TONIGHT...ONGOING LINE OF
STORMS SHOULD BE TRAVERSING THE FORECAST AREA...WITH BEST COVERAGE
AND STRONGER STORMS ACROSS THE SOUTHERN FORECAST AREA WHERE BETTER
MOISTURE AND INSTABILITY EXIST. STORMS WILL DIMINISH OVERNIGHT AND
WILL TAPER POPS OFF TO CHANCE AFTER MIDNIGHT...PERSISTING THROUGH
THURSDAY MORNING ACROSS THE SOUTH. WILL END POPS LATE THURSDAY
AFTERNOON PER THE PREVIOUS FORECAST...BUT THIS WILL NEED TO BE
WATCHED AS MODELS WANT TO KEEP THREAT OF SOME CONVECTION GOING
ACROSS THE SOUTHERN CWA INTO THE EVENING. MAX TEMPS ON THURSDAY WILL
DEPEND ON THE EXTENT OF CLOUDS AND PRECIP AND FOR NOW WILL GO CLOSE
TO OR SLIGHTLY BELOW MAV GUIDANCE.

NEXT THREAT OF CONVECTION IS ON FRIDAY AFTERNOON OR EVENING AS
ANOTHER SHORTWAVE TROUGH APPROACHES...WITH SIMILAR SYNOPTIC SET UP
TO TODAY. STILL SOME UNCERTAINTY ON THE LOCATION AND COVERAGE OF
CONVECTION AND IT IS STILL POSSIBLE THAT THESE PERIODS WILL END UP
DRY ACROSS SOUTHWEST LOWER MICHIGAN. GOING FORECAST IS DRY FOR
FRIDAY AND FRIDAY NIGHT AND THERE IS NOT ENOUGH CONFIDENCE TO ADD
POPS AT THIS POINT...BUT POPS WILL BE NEEDED IF MODEL TRENDS
CONTINUE IN THEIR CURRENT DIRECTION. ONCE AGAIN MAX TEMPS ON FRIDAY
WILL DEPEND ON CLOUDS AND CONVECTION SO WILL STAY CLOSE TO GUIDANCE.

.LONG TERM...
TRENDS IN MEDIUM RANGE GUIDANCE SUGGEST AN INCREASING THREAT OF
SCATTERED SHOWERS AND STORMS BEGINNING SATURDAY NIGHT WITH THE HELP
OF THE LLJ. SHOWERS AND STORMS WILL LINGER ON SUNDAY AS THE LOW
PRESSURE SYSTEM MOVES THROUGH OUR REGION. AFTER THAT IT APPEARS THE
BOUNDARY IS GOING TO GET HUNG UP NEAR OR JUST SOUTH OF OUR AREA
EARLY NEXT WEEK AS A COUPLE MORE LOW PRESSURE SYSTEMS DEVELOP OFF TO
OUR WEST AND MOVE IN OUR DIRECTION. BEING IN SUCH CLOSE PROXIMITY TO
THE BOUNDARY SEPARATING COOLER DRIER AIR TO OUR NORTH FROM VERY
HUMID AIR TO OUR SOUTH WE BELIEVE CONVECTION IS POSSIBLE MONDAY
THROUGH TUESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO LAURENS
Hazardous weather outlook, Jul 20, 3:02 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT WED JUL 20 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-211030-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
302 PM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL BE AFFECTING AREAS FROM LUDINGTON TO
SOUTH HAVEN THIS AFTERNOON AND WILL SPREAD EAST TOWARDS LANSING AND
JACKSON BY EARLY EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
SOUTH AND WEST OF A LINE FROM MUSKEGON TO GRAND RAPIDS TO BATTLE
CREEK. THE PRIMARY THREAT FROM THESES STORMS WILL BE HIGH
WINDS...LARGE HAIL AND LOCAL FLOODING DUE TO TORRENTIAL RAINFALL.

THE STORMS WILL BE MOVING FROM WEST TO EAST AT ABOUT 30 MPH.

THE HIGH WINDS WITH THE LINE OF STORMS OVER LAKE MICHIGAN MAY
PRODUCE RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE LATE THIS
AFTERNOON AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SHOULD EXIT LOWER MICHIGAN EARLY THURSDAY MORNING. NO
SEVERE WEATHER IS EXPECTED ON THURSDAY...BUT LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM STORMS
EARLY THURSDAY MORNING.

A COLD FRONT WILL BRING ANOTHER THREAT OF STRONG TO SEVERE STORMS
SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED INTO THIS EVENING.

WDM OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:52 PM EDTSpecial Marine WarningGRR94 min
Jul 20, 4:27 PM EDTSevere Thunderstorm WarningGRRVan Buren39 min
Jul 20, 4:37 PM EDTSevere Thunderstorm WarningGRRKalamazoo53 min
Jul 20, 4:48 PM EDTSevere Thunderstorm WarningGRRBarry51 min
Jul 20, 5:16 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.